Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 191, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 3, 2017, 3:16 PM CDT for Limestone County, Texas. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2017, 3:16 PM CDT (20:16 UTC)
- Expired
- May 3, 2017, 4:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Limestone County, TX
The radar
The Ft Hood radar (KGRK), 115 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:29 PM CDT | HAIL 1.75 | Mexia, TX | GOLF BALL SIZE HAIL IN MEXIA. |
| May 3, 3:32 PM CDT | HAIL 1.75 | Groesbeck, TX | GOLFBALL SIZE HAIL IN GROESBECK. |
| May 3, 3:39 PM CDT | HAIL 1 | 5 S Mexia, TX | QUARTER SIZE HAIL SOUTH OF MEXIA. |
| May 3, 3:45 PM CDT | HAIL 1 | Groesbeck, TX | QUARTER SIZE HAIL IN GROESBECK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 12:34 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2100 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
825
WUUS54 KFWD 032016
SVRFWD
TXC293-032115-
/O.NEW.KFWD.SV.W.0191.170503T2016Z-170503T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
316 PM CDT WED MAY 3 2017
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Limestone County in central Texas...
* Until 415 PM CDT.
* At 316 PM CDT, a severe thunderstorm was located 9 miles northeast
of Mart, or 13 miles northwest of Groesbeck, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mexia, Groesbeck, Mart, Fort Parker State Park, Thornton and Kosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3162 9687 3172 9644 3141 9624 3122 9660
TIME...MOT...LOC 2016Z 304DEG 34KT 3163 9672
HAIL...1.00IN
WIND...60MPH
$$
922 follow-up statements
142
WWUS54 KFWD 032033
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
333 PM CDT WED MAY 3 2017
TXC293-032115-
/O.CON.KFWD.SV.W.0191.000000T0000Z-170503T2115Z/
Limestone TX-
333 PM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR LIMESTONE COUNTY...
At 333 PM CDT, a severe thunderstorm with confirmed golf ball
size hail was located over Groesbeck, moving southeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mexia, Groesbeck, Mart, Fort Parker State Park, Thornton and Kosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
&&
LAT...LON 3162 9687 3172 9644 3141 9624 3122 9660
TIME...MOT...LOC 2033Z 304DEG 38KT 3152 9654
HAIL...1.75IN
WIND...60MPH
$$
Hernandez347
WWUS54 KFWD 032057
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
357 PM CDT WED MAY 3 2017
TXC293-032115-
/O.CON.KFWD.SV.W.0191.000000T0000Z-170503T2115Z/
Limestone TX-
357 PM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN LIMESTONE COUNTY...
At 356 PM CDT, a severe thunderstorm with confirmed large hail was
located 7 miles southeast of Groesbeck, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Groesbeck, Fort Parker State Park, Thornton and Kosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
&&
LAT...LON 3147 9677 3159 9663 3162 9638 3141 9624
3122 9660
TIME...MOT...LOC 2056Z 312DEG 31KT 3143 9645
HAIL...1.75IN
WIND...60MPH
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:37 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 3, 12:37 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1237 PM CDT Wed May 3 2017 .AVIATION... The cold front as of 1720Z stretches from a KSEP-KAFW-KGYI line, demarcated nicely on visible satellite and as a fine line on area radars. Initial convection has struggled to develop (save for a lone storm which continues to track into Ellis County). We'll continue to show VCTS through 19Z at AFW, GKY, DAL, and DFW where there is still a brief window for additional convective development before the cold front slices across all of our Metroplex TAF sites. Behind the front, VFR conditions will prevail along with strong and gusty northwest winds. It's possible that gusts at DFW may briefly approach AWW criteria later this afternoon, but this window would be quite brief, between 22-00Z or so. Thankfully, the 330-350 direction should help to substantially temper any crosswind issues at DFW. Surface winds at Waco will continue to gradually veer ahead of the approaching front. The northwest wind shift is expected to occur between 20-21Z, and this has been added inside the TEMPO group for TSRA. Northwest winds will subside this evening, but will remain breezy overnight before becoming gusty once again on Thursday afternoon. At this time, it appears the better wrap-around moisture will remain to the north of our TAF sites, and have continued with a dry forecast for the time being. Some VFR cloud cover will, however, be possible. Carlaw && .MESOSCALE UPDATE... Surface analysis late this morning reveals a southeastward- advancing cold front has entered our west and northwestern counties this hour, and arcs from just southeast of a Cisco to Mineral Wells to Gainesville line. This morning's 12Z KFWD sounding revealed a capping inversion remained in place around 800 mb, with impressively steep lapse rates (very nearly absolutely unstable) atop this. Recent ACARS soundings show that this inversion continues to get lifted and eroded as the effects of approaching large-scale forcing for ascent are being felt across the region. This is evidenced by recent water vapor loops. As a result, convective inhibition is rapidly eroding here across the region, and we anticipate continued convective development roughly along and east of a Sherman to Comanche line over the next 1 to 2 hours. There is likely some lingering capping/warm air aloft just above 700 mb, and this may put a damper on the overall severe risk for another hour or two before this is lifted away. While effective bulk shear values remain generally modest at this hour (20-30 kts ahead of the cold front), which would tend to favor initial multicell clusters, the aformentioned impressively steep mid-level lapse rates may be able counteract the relative dearth of shear early this afternoon. As a result, initial storms that develop will be capable of producing large hail (golf balls or slightly larger), and damaging wind gusts. Given the nearly parallel orientation of deep layer shear vectors to the initial front, fairly rapid upscale growth into a southeastward- moving QLCS appears to be in the cards this afternoon. Deep layer shear will be on the increase during the afternoon, which will begin to favor embedded supercells as the system grows upscale. While hail will continue to be a threat, the linear nature would suggest more of a wind damage potential as this system marches southeastward. The main severe weather threat is probably best demarcated along and east of I-35/35E today. Low-level winds through this event are expected to remain fairly light, which should significantly temper the tornado threat across our area. The main area we'll need to monitor for an isolated tornado or two would be across our far southeastern counties, south and east of an Athens to Centerville line, where mesoscale effects from a cluster of storms to the east could play a role in locally backing the surface winds. Either way, the tornado potential today appears to be low, in great part thanks to the weakening and veering low- level winds behind a gravity wave entering Central Texas. The front should clear our entire area around 5-6 PM, bringing and end to convective chances, but strong northwest winds behind the front will linger until later in the evening. A Wind Advisory remains in effect from 1-8 PM to cover this threat. Carlaw && .PREV DISCUSSION... /ISSUED 328 AM CDT Wed May 3 2017/ An upper level disturbance embedded within a larger scale upper level trough is currently located across Southern Colorado and Northeast Arizona and will move to a location just northwest of North Texas by mid afternoon. At the surface, a cold front can currently be tracked moving southeast through the Texas Panhandle and northern Oklahoma. Ahead of the front, surface observations show rich low level moisture is rapidly returning north, aided by a 60 kt low level jet. This warm and humid air will continue racing north this morning, and mid 60 to lower 70 degree dewpoints should cover the CWA by mid-late morning. So far, only scattered showers have developed in the warm sector close to the Texas coast, but by sunrise we could see some of the shower activity and possibly some thunderstorms in our southern counties. Through the morning hours, we expect mostly scattered showers and thunderstorms will continue in our southern and eastern counties, ahead of the front. This activity will be moving northeast, and a storm or two could become strong or marginally severe. In addition, we expect storms will form along the cold front as it moves into our northwestern counties later this morning, colliding with the warm and humid air. The main severe weather threat is expected this afternoon into the early evening hours, as the cap erodes with the approaching upper level trough/disturbance. By afternoon, models are in good agreement that the cap will weaken and SBCAPE will increase to over 3000 J/kg ahead of the front. Some storms may continue to form ahead of the front, but since the low level jet will have shifted east of the region by midday, we expect most of the storms in the afternoon hours will be concentrated along the front. Deep layer shear values are favorable for supercell development, but on the lower end of the scale at about 25-30 kts. Hi-res model guidance is split on if a squall line will develop along the front as it moves into our Central Texas and southeast counties, or if the storms will remain more cellular until the front is farther east and southeast of the region. Either way, the tornado threat in the afternoon hours currently looks very low due to veered winds at the surface. The one potential that could change that is if a remnant boundary is produced from morning storms/clusters. Otherwise, semi-large hail and damaging winds will be the main hazards this afternoon. Steep lapse rates support the potential for hail near golfball sized. Storms should move out of the region by sunset this evening but some wrap around showers associated with the potent upper level disturbance may move into our northwest counties overnight. As the system continues moving across the region tomorrow, additional showers may occur in our northeast counties where forecast soundings show a pocket of moisture around 800 mb will reside. In the wake of the cold front today, strong and gusty northwest winds will occur with sustained speeds of 15-30 mph and gusts as high as 40 mph. A Wind Advisory will be issued for most of the region this afternoon and continuing through the early evening hours. Tonight will be a cool night with even a slight breeze resulting in a which chill factor a few degrees below the recorded temperatures. On Thursday, highs will only be in the upper 60s to mid 70s, and a continued northwest wind of 10-20 mph will make it feel a little chillier. Upper level ridging will keep quiet, dry and pleasant weather through the weekend into at least the early part of next week. Our next chances for rain may arrive around the middle of the week. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 51 72 51 77 / 70 10 10 10 0 Waco 81 50 74 47 78 / 60 10 10 10 0 Paris 71 47 69 48 72 / 80 10 10 10 0 Denton 71 49 72 46 75 / 60 10 10 10 0 McKinney 73 49 71 48 74 / 70 10 10 10 0 Dallas 76 52 73 53 78 / 70 10 10 10 0 Terrell 77 49 71 48 75 / 80 10 10 10 0 Corsicana 80 49 72 50 76 / 70 10 10 10 0 Temple 82 53 75 47 78 / 60 10 10 10 0 Mineral Wells 74 48 74 45 78 / 40 20 10 10 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for TXZ091>095-100>107- 115>123-129>135-141>146-156>161. && 90/90
Hazardous weather outlook, May 3, 1:09 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 109 PM CDT Wed May 3 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 109 PM CDT Wed May 3 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. A strong cold front will continue to move through the region this afternoon, and a threat for strong to severe thunderstorms exists with the front. The greatest risk for severe weather exists south and east of a Sulphur Springs to Greenville to Hamilton line. The main threats will be large hail and damaging wind gusts, although a brief tornado cannot be ruled out mainly southeast of an Athens to Mexia to Marquez line. Thunderstorms will exit the region from northwest to southeast by early this evening. Winds will become gusty out of the northwest following the passage of the cold front, and a Wind Advisory is in effect from 1 PM to 8 PM north of a Killeen to Athens line. Wind gusts of 30 to 40 mph will be possible during this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected today, mainly south and east of a Sulphur Springs to Greenville to Hamilton line. Carlaw
In the hours before
Local storm report, May 3, 3:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL AXTELL 31.67N 96.97W
05/03/2017 E0.75 INCH MCLENNAN TX EMERGENCY MNGR
0.75 INCH HAIL REPORTED IN AXTELL.Local storm report, May 3, 3:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL MOUNT CALM 31.75N 96.88W
05/03/2017 E1.25 INCH HILL TX PUBLIC
VIA SOCIAL MEDIA IN MOUNT CALM. HALF DOLLAR SIZE HAILLocal storm report, May 3, 3:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
312 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL LEROY 31.73N 97.02W
05/03/2017 E1.25 INCH MCLENNAN TX TRAINED SPOTTER
HALF DOLLAR SIZE HAIL IN LEROY. TIME ESTIMATED BY RADAR.Local storm report, May 3, 3:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
313 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL HUBBARD 31.85N 96.80W
05/03/2017 E1.50 INCH HILL TX BROADCAST MEDIA
PING PONG BALL SIZE HAIL REPORTED IN HUBBARD. TIME
ESTIMATED BY RADAR.Local storm report, May 3, 3:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL BROWNSBORO 32.30N 95.62W
05/03/2017 E1.75 INCH HENDERSON TX PUBLIC
GOLF BALL SIZE HAIL REPORTED IN BROWNSBOROLocal storm report, May 3, 3:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 3 NE CHANDLER 32.33N 95.43W
05/03/2017 E1.00 INCH HENDERSON TX AMATEUR RADIO
QUARTER SIZE HAIL REPORTED AT CORNER OF VAN
ZANDT/HENDERSON/SMITH COUNTIES.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:12 AM CDT | Wind Advisory | FWD | Bell, Bosque, Collin, Comanche, Cooke, Coryell and 35 more | 17 hr |
| May 3, 11:01 AM CDT | Special Weather Statement | FWD | Tarrant | 14 min |
| May 3, 11:19 AM CDT | Special Weather Statement | FWD | Tarrant | 11 min |
| May 3, 11:33 AM CDT | Special Weather Statement | FWD | Tarrant | 27 min |
| May 3, 12:00 PM CDT | Special Weather Statement | FWD | Ellis | 30 min |
| May 3, 12:23 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Ellis | 67 min |
| May 3, 12:48 PM CDT | Special Weather Statement | FWD | Johnson | 27 min |
| May 3, 1:00 PM CDT | Severe Thunderstorm Warning | FWD | Bosque | 38 min |
| May 3, 1:31 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Kaufman | 59 min |
| May 3, 1:33 PM CDT | Special Weather Statement | FWD | Dallas | 27 min |
| May 3, 1:35 PM CDT | Special Weather Statement | FWD | Hill | 25 min |
| May 3, 2:04 PM CDT | Special Weather Statement | FWD | Rockwall | 26 min |
| May 3, 2:08 PM CDT | Severe Thunderstorm Warning | FWD | Henderson, Kaufman, Navarro | 67 min |
| May 3, 2:10 PM CDT | Special Weather Statement | FWD | Hill | 35 min |
| May 3, 2:16 PM CDT | Severe Thunderstorm Warning | FWD | Hill, McLennan | 59 min |
| May 3, 2:27 PM CDT | Severe Thunderstorm Warning | FWD | Henderson, Van Zandt | 63 min |
| May 3, 2:38 PM CDT | Special Weather Statement | FWD | Kaufman | 37 min |
| May 3, 2:44 PM CDT | Severe Thunderstorm Warning | FWD | Limestone, Navarro | 61 min |
| May 3, 2:47 PM CDT | Special Weather Statement | FWD | Burnet | 28 min |
| May 3, 2:58 PM CDT | Severe Thunderstorm Warning | FWD | Anderson, Henderson | 47 min |
| May 3, 3:20 PM CDT | Severe Thunderstorm Warning | FWD | Rains, Van Zandt | 15 min |
| May 3, 3:35 PM CDT | Severe Thunderstorm Warning | FWD | Freestone | 55 min |
| May 3, 4:12 PM CDT | Severe Thunderstorm Warning | FWD | Leon | 63 min |
| May 3, 4:14 PM CDT | Severe Thunderstorm Warning | FWD | Leon, Limestone, Robertson | 61 min |
| May 3, 4:27 PM CDT | Special Weather Statement | FWD | Cherokee | 33 min |
| May 3, 4:35 PM CDT | Special Weather Statement | FWD | Anderson | 25 min |
| May 3, 4:40 PM CDT | Severe Thunderstorm Warning | FWD | Anderson | 52 min |
| May 3, 4:44 PM CDT | Special Weather Statement | FWD | Freestone | 46 min |
| May 3, 5:24 PM CDT | Special Weather Statement | FWD | Robertson | 36 min |
| May 3, 5:28 PM CDT | Severe Thunderstorm Warning | FWD | Robertson | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.